General

Thirst

Office Desk

On or about June 14th, 2006 I was diagnosed with Diabetes Mellitus; Type 1 diabetes. The doctors called it sudden onset diabetes. Yep, it sure was sudden.

I had been taking an antibiotic to treat an upper respiratory infection. The antibiotic, Levaquin, has some side effects:

  • Drowsiness
  • Taste Problems
  • Dry Mouth

I was on Levaquin for 10 days so my symptoms were expected. I also lost a little weight..actually looking back it was a lot of weight but I chalked that up to not eating. After all my tongue had a bitter taste and I was not eating much. I was also drinking a lot of water. At least 80 ounces a day and making frequent (every 15 minutes) trips to the bathroom. My symptoms continued for another week before I finally decided to go see a doctor. Two days before that I was scheduled to donate blood. So I made my donation and after sucking down two glasses or apple juice and a bottle of Gatorade I made it back to my desk. Fifteen minutes later while finishing another trip to the men's room I felt woozy. I stumbled back to the nurses' station where I was given yet another glass of sweet apple juice. Afterwards, I went home because I was feeling very tired.

The next day I woke up feeling much more tired. Too tired to even get dressed for work. I asked my wife to take me to the doctor that day and not wait for the appointment that was booked.

As I said above: "On or about June 14th,2 006 I was diagnosed with diabetes mellitus; Type 1 diabetes. The doctors called it sudden onset diabetes. Yep, it sure was sudden."

You Might Also Like

  • Diabetes Mine: Four-Year Diaversary: Dreaming in D | Khürt
    2nd April 2009 at 11:48 AM

    [...] Tenderich marks the four year anniversary of her LADA diagnosis. In just two weeks I will “celebrate” one year with this disease. The time want fast. I want to thank Amy for her writing about her experiences and look forward to [...]

  • Khürt Williams
    20th October 2006 at 11:58 AM

    I think my doctor could not have known this would have happened. I have what some are calling latent autoimmune diabetes in adults. I have a physical every year and there was no indication that I had a blood sugar problem. The Levaquin, plus the stress on my system from the illness may have been what pushed my pancreas over the edge.

  • lilituc
    19th October 2006 at 5:48 PM

    I thought Levaquin was contraindicated for diabetics because it could cause changes in blood sugar. My guess would be that's what caused the sudden symptoms and presumably once you stopped taking it, they would subside. I don't mean that the diabetes would go away forever, of course. More like a strain on the pancreas would bring it out more.

Mentions

%d bloggers like this: